Alert archive / Arkansas / Tornado Warnings in 1998
Tornado Warning 28, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Oct 5, 1998, 6:29 PM CDT for Howard County, Arkansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 1998, 6:29 PM CDT (23:29 UTC)
- Expired
- Oct 5, 1998, 7:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Howard County, AR
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 5, 5:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -531 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 052328 TORSHV ARC061-060000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 629 PM CDT MON OCT 5 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * TORNADO WARNING FOR... NORTHERN AND NORTHWESTERN HOWARD COUNTY IN SOUTHWESTERN ARKANSAS * UNTIL 700 PM CDT * AT 528 PM CDT... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO JUST WEST OF BAKER SPRINGS. THE THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING NORTHEAST AT 35 MPH. IF YOU ARE CAUGHT OUTSIDE...GO TO A NEARBY STURDY BUILDING. AS A LAST RESORT...TAKE COVER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. 06/01
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 5, 2:30 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Oct 5, 2:30 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 230 PM CDT MON OCT 5 1998 DEEP LONG WAVE BRINGING FIRST BONA FIDE FRONT OF SEASON INTO AREA. MODELS NOT WELL PRACTICED WITH BAROCLINIC STUFF SO TIMING MUCH FASTER WITH ETA THAN NGM. AVN IN BETWEEN BUT LEANS TOWARD SLOWER NGM LATTER PART OF PERIOD. FAN/FWC TEMPS AND POPS ACTUALLY CONVERGE ON 3RD/4TH PERIODS. FRONT ACCOMPANIED BY STRONG UPPER DIFLUENCE AS RIGHT ENTRANCE REGION COUPLED WITH INCREASING CURVATURE OF JET. THUS...SQUALL LINE SHOULD REMAIN SOLID AND WILL PLACE CATEGORICAL POPS MOST OF AREA TONIGHT AND/OR TUESDAY. IN THE MEANTIME...AFTERNOON TSTM DEVELOPMENT IN UNSTABLE AIR HAS LEVELED IN INTENSITY. GUESS IS THAT MORNING HELICITY VALUES HAVE DECREASED WITH WEAKENING WINDS ABOVE BOUNDARY LAYER. HOWEVER...MID LEVEL WINDS HAVE BECOME MUCH MORE FAVORABLE ON SPECIAL 18Z SOUNDING IN FWD AND WITH CAPES ABOVE 5000...EXPECT TO SEE A LOT OF SEVERE WEATHER DEVELOPING AND MOVING INTO EAST TX THIS EVENING. SEVERE THREAT WILL GRADUALLY DIMINISH TOWARDS MORNING AS SHEAR PROFILES BECOME LESS FAVORABLE. WILL GO CLOSE TO GUIDANCE FOR NOW ON TEMPS. SHV 70/75/59/78 8830 MLU 72/76/62/76 6952 07
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 5:08 PM CDT | Tornado Warning | SHV | Howard | 32 min |
Nearby
Tornado Warnings in Arkansas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.